NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 21, 2017
Allergic reaction to penicillin etc.
I am allergic to penicillin and tetracycline, sulfa, contrast dye, and most other antibiotics. I get hives, throat closes, BP rises, palpitations to a greater or lesser degree. I have been prescribed clindamycin before a retreatment of a root canal that was done 30 years ago. The crown on the tooth was removed and subsequently the temporary fell off exposing the tooth for weeks before it another temp was put on. Tomorrow is the retreatment after several months with poorly affixed temporary. A bad head and upper respiratory cold delayed the appointment. I now have a dry cough and metallic taste in mouth. I am frightened to take the clindamycin for fear of a reaction. What are the chances of a highly allergic person having a reaction to clyndamycin HCL 150 mg. I don`t want a reaction but also don`t want a dangerous infection. Should I take the antibiotic and if I have a reaction what would be my recourse?
Multiple drug allergy is a complicated problem. It is not possible to predict anything without more detailed information. If you have doubts, ask your dentist for an allergy consultation.
I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati